Colorado, 2014High Wind in Colorado, December 21 to 22, 2014
December 21 to 22, 2014 · NWS GJT · 2 events in 2 counties and zones
The jet stream moved over the San Juan Mountains and caused a prolonged period of high wind gusts. Mt Abrams reported a maximum wind gust of 117 mph while Eagle Mountain reported a wind gust of 100 mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The jet stream moved over the San Juan Mountains and caused a prolonged period of high wind gusts. Mt Abrams reported a maximum wind gust of 117 mph while Eagle Mountain reported a wind gust of 100 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 21, 3:15 PM MST, 1 hour 45 minutes earlier.
Area forecast discussion, Dec 21, 3:15 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
315 PM MST SUN DEC 21 2014
.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
ISSUED AT 301 PM MST SUN DEC 21 2014
SNOW HAS STARTED ACCUMULATING FOR MUCH OF THE FORECAST AREA AND
WILL CONTINUE THROUGH TOMORROW MORNING WITH OCCASIONAL SHORT-
LIVED LULLS. IN FACT...SNOW STARTED A LITTLE EARLIER THAN
EXPECTED FOR THE SAN JUANS SO BUMPED UP START TIME FOR WARNINGS
AND ADVISORIES IN THAT AREA.
NO CHANGES TO FORECAST THINKING. MOISTURE WILL CONTINUE TO STREAM
OVER THE AREA WITH A FETCH THAT REACHES AS FAR BACK AS HAWAII
WHILE UPPER LEVEL SUPPORT REMAINS FAVORABLE FOR LARGE SCALE LIFT.
INTERESTINGLY...SOUNDINGS FORECAST SOME MIDLEVEL WARM AIR
ADVECTION TAKING PLACE THIS AFTERNOON UP NORTH AND THIS IS BEING
BORNE OUT WITH CRAIG REPORTING TEMPS AT 38F. NORMALLY THIS WOULD
CAUSE SNOW PRODUCTION TO WANE A BIT BUT IF THE SOUNDING IS TO BE
BELIEVED...COLD AIR ADVECTION IS ALREADY OCCURRING SO ANY RAIN IN
THAT AREA WILL QUICKLY SWITCH BACK TO SNOW AS THE SNOW MACHINE
CONTINUES. FORECAST SNOWFALL AMOUNTS REMAIN RELATIVELY UNCHANGED
WITH 12+ INCHES FOR THE NORTHERN AND CENTRAL MOUNTAINS AND
ANYWHERE FROM 5 TO 9 INCHES FOR THE VALLEYS. TRAVEL ALONG
INTERSTATE 70 WILL BE DIFFICULT THIS EVENING AND OVERNIGHT AS SNOW
WILL CONTINUE. WEBCAMS ALREADY SHOWING ACCUMULATING SNOW JUST EAST
OF GLENWOOD SPRINGS SO EXPECT CONDITIONS TO ONLY GET WORSE. MANY
CHAIN LAWS ARE ALREADY IN EFFECT FOR MOUNTAIN SUMMITS.
WIND ADVISORY REMAINS IN EFFECT THOUGH WINDS ARE ONLY GUSTING
IN THE 20 TO 30 MPH RANGE. GO A LITTLE FURTHER NORTH INTO SRN WY
THOUGH AND WINDS ARE HOWLING WITH GUSTS OF 55 MPH BEING REPORTED.
WITH THAT IN MIND WILL KEEP ADVISORY GOING ESPECIALLY SINCE
STRONGEST PORTION OF JET IS STILL APPROACHING.
INTENSITY WILL START DYING DOWN MONDAY AFTERNOON BUT SOME SNOWFALL
WILL KEEP GOING AS FAVORABLE OROGRAPHICS CONTINUE. A COLD FRONT
WILL ALSO DROP DOWN FROM THE NORTH CAUSING NWLY WINDS TO BECOME
MORE NRLY CAUSING SNOWFALL TO REALLY DIE DOWN AND BECOME MORE
SCATTERED AS THE MOISTURE SOURCE GETS CUT OFF. TEMPS WILL ALSO
DROP WITH THE PASSAGE OF THE COLD FRONT.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 301 PM MST SUN DEC 21 2014
THE SLOWLY WEAKENING JET STREAM ORIENTED NORTH TO SOUTH OVER WRN CO
WILL KEEP SCATTERED SNOW OVER THE CO MTNS TUESDAY...FAVORING THE
NORTH SLOPES. THE JET SLIDES EAST TUE NIGHT FOR CLEARING SKIES. HIGH
PRESSURE RIDGING BRINGING DRY WEATHER AND MOSTLY SUNNY SKIES ON
WEDNESDAY. MORNING INVERSIONS WILL BE SLOW TO MIX OUT UNDER STABLE
CONDITIONS AND KNOCKED HIGH TEMPS DOWN A FEW DEGREES ON WEDNESDAY.
THE RIDGE DOESN'T LAST LONG HOWEVER...AS THE NEXT PACIFIC STORM IS
EXPECTED TO PUSH ACROSS WA/OR WEDNESDAY NIGHT AND DRIVE AN UPPER
TROUGH ACROSS THE NORTHERN AND CENTRAL ROCKIES ON CHRISTMAS DAY.
BOTH THE 12Z GFS AND ECMWF SHOW THE TROUGH CROSSING ERN UT/WRN CO AS
AN OPEN WAVE...BUT THE ECMWF BRINGS A BIT MORE ENERGY ACROSS OUR
AREA WHILE THE GFS KEEPS IT MORE TO THE NORTH. WILL CONTINUE TO KEEP
THE BETTER CHANCES OF ACCUMULATING SNOW ACROSS THE CENTRAL AND NRN
CO MTNS ON CHRISTMAS DAY. THIS STORM WILL LIKELY MOVE OUT AS QUICKLY
AS IT MOVED IN WITH MOSTLY DRY BUT COOL CONDITIONS EXPECTED FRIDAY
AND SATURDAY. MODELS SHOW ANOTHER PACIFIC STORM REACHING THE
NORTHWEST COAST SUNDAY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY MORNING)
ISSUED AT 1219 PM MST SUN DEC 21 2014
AS ANTICIPATED...FLIGHT CONDITIONS VARYING FROM IFR TO MVFR FOR
ALL TAF SITES DUE TO -SN DROPPING VIS AND LOW CIGS. THOSE AREAS
NOT SEEING ANY PRECIP WILL CONTINUE TO SEE LOW CIGS THROUGH THE
DAY AND OVERNIGHT. MTN OBSCURATIONS WILL CONTINUE. CONDITIONS
WILL LIKELY GET WORST AS THE STORMS HAS YET TO REALLY GET GOING
WHICH SHOULD OCCUR MID- AFTERNOON ONWARDS. KASE KEGE AND KTEX WILL
LIKELY STAY AT MINIMUMS THROUGH 15Z WHILE OTHER TAF SITES WILL
FLUCTUATE FROM IFR TO MVFR THROUGH THE SAME TIME PERIOD. ANOTHER
CONCERN WILL BE FOG FOR TAF SITES IN THE MORNING.
GUSTY NORTHWEST WINDS WILL ALSO BE PRESENT BY THIS AFTERNOON WITH
LOCAL LLWS POSSIBLE AS VALLEYS WILL BE SLOWER TO MIX OUT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 6 PM MST MONDAY FOR COZ003-017-019.
WINTER STORM WARNING UNTIL MIDNIGHT MST MONDAY NIGHT FOR COZ002-
004-010-012>014-018.
WIND ADVISORY UNTIL NOON MST MONDAY FOR COZ001.
WINTER STORM WARNING UNTIL 6 PM MST MONDAY FOR COZ005-007>009.
UT...WINTER WEATHER ADVISORY UNTIL 6 PM MST MONDAY FOR UTZ023.
&&
SHORT TERM...TGR
LONG TERM...JAD
AVIATION...TGRHazardous weather outlook, Dec 21, 5:21 AM MST, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
521 AM MST SUN DEC 21 2014
COZ001>014-017>023-UTZ022>025-027>029-221300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
521 AM MST SUN DEC 21 2014
...NUMEROUS WINTER STORM WARNINGS AND ADVISORIES REMAIN IN EFFECT
FOR MUCH OF WESTERN COLORADO AND NORTHEAST UTAH THROUGH MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL BE DEVELOPING OVER THE MOUNTAINS AND HIGH VALLEYS OF
WESTERN COLORADO AND NORTHEAST UTAH TODAY AND WILL CONTINUE
THROUGH TONIGHT. THE SNOW WILL BE HEAVY AT TIMES...ESPECIALLY
TONIGHT. GUSTY NORTHWEST WINDS TO NEAR 50 MPH WILL ALSO CREATE
WIDESPREAD BLOWING AND DRIFTING SNOW OVER THE MOUNTAIN PASSES. THE
LOWER VALLEYS CAN EXPECT RAIN AND SNOW SHOWERS TO PICK UP
THROUGHOUT THE DAY AND INTO THE OVERNIGHT HOURS. PLEASE VISIT OUR
WEBSITE AT WEATHER.GOV/GJT FOR THE LATEST INFORMATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PERIODS OF SNOW...HEAVY AT TIMES...CAN BE EXPECTED OVER THE
MOUNTAINS AND HIGH VALLEYS OF WESTERN COLORADO THROUGH MONDAY
EVENING. THE SNOW ENDS BY EARLY TUESDAY MORNING WITH SNOWFALL
ACCUMULATIONS UP TO 2 FEET POSSIBLE IN THE MOUNTAINS WITH UP TO A
FOOT POSSIBLE FOR THE HIGHER VALLEYS.
ANOTHER STORM WILL PASS THROUGH THE AREA ON CHRISTMAS DAY
BRINGING A CHANCE OF SNOW TO MUCH OF EASTERN UTAH AND WESTERN
COLORADO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Dec 21, 3:19 PM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
319 PM MST SUN DEC 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM SNOW 2 ENE GLENWOOD SPRINGS 39.56N 107.29W
12/21/2014 E3.5 INCH GARFIELD CO DEPT OF HIGHWAYS
ESTIMATED SNOWFALL SO FAR FROM GLENWOOD SPRINGS TO
GRIZZLY CREEK MM116 TO 120.
&&
EVENT NUMBER GJT1401840
MALEKSALocal storm report, Dec 21, 3:22 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
322 PM MST SUN DEC 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM HEAVY SNOW GUNNISON 38.54N 106.93W
12/21/2014 E5.0 INCH GUNNISON CO PUBLIC
ESTIMATED SNOWFALL SO FAR WITH STEADY SNOW FALLING ALL
DAY LONG.
&&
EVENT NUMBER GJT1401841
MALEKSALocal storm report, Dec 21, 3:28 PM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
328 PM MST SUN DEC 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM SNOW 12 SW JUNIPER SPRINGS 40.31N 108.12W
12/21/2014 E3.0 INCH MOFFAT CO TRAINED SPOTTER
ESTIMATED SNOWFALL SO FAR TODAY. CURRENTLY NOT SNOWING.
&&
EVENT NUMBER GJT1401842
MALEKSALocal storm report, Dec 21, 4:03 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
403 PM MST SUN DEC 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM SNOW 1 N GUNNISON 38.56N 106.93W
12/21/2014 E3.5 INCH GUNNISON CO PUBLIC
STILL SNOWING. NO WIND.
&&
EVENT NUMBER GJT1401843
JADLocal storm report, Dec 21, 4:31 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
431 PM MST SUN DEC 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM SNOW 1 SE STEAMBOAT SPRINGS 40.47N 106.81W
12/21/2014 M5.0 INCH ROUTT CO TRAINED SPOTTER
STORM TOTAL SNOWFALL SO FAR WITH AN ADDITIONAL 3.2
INCHES SINCE 7 AM.
&&
EVENT NUMBER GJT1401844
MALEKSALocal storm report, Dec 21, 4:45 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
445 PM MST SUN DEC 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM SNOW STEAMBOAT SPRINGS 40.48N 106.82W
12/21/2014 E4.0 INCH ROUTT CO PUBLIC
ESTIMATED SNOWFALL SO FAR WITH THIS STORM.
&&
EVENT NUMBER GJT1401845
MALEKSAHigh Wind, Northwestern San Juan Mountains
- When
- December 21, 5:00 PM MST to December 22, 7:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Measured
- 102 kt (117 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Wind speeds above 10,000 feet varied from 50 mph to 75 mph. The highest gust reported was at Mt Abrams with 117 mph.
High Wind, Southwestern San Juan Mountains
- When
- December 21, 6:00 PM MST to December 22, 7:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Measured
- 87 kt (100 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Wind speeds above 10,000 feet varied from 50 mph to 80 mph. The highest gust reported was at Eagle Mountain with 100 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, December 21, 201411 injured · $1,000 · 1 event
- High Wind in Wyoming, December 21, 201470 kt wind · 27 events
- Flash Flooding and Blizzard in Hawaii, December 21 to 26, 201470 kt wind · 16 events
- Blizzard and Winter Storm in Colorado, December 21 to 23, 201414 events
- Winter Storm in Wyoming, December 21 to 23, 201412 events
- Dense Fog in California, December 21 to 24, 201411 events
- Winter Storm and High Wind in Colorado, December 21 to 23, 201458 kt wind · 6 events
- High Wind in Montana, December 21, 201456 kt wind · 5 events
- High Wind in California, December 21 to 22, 201470 kt wind · 5 events
- Winter Storm in Colorado, December 21 to 22, 20143 events
- Winter Weather in Michigan, December 21, 20142 events
- High Wind in Texas, December 21, 201452 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559569, 559570.